Advertisement

Severe Hypercalcemia from the Milk-Alkali Syndrome

      To the Editor:
      Excessive consumption of calcium-containing products can result in milk-alkali syndrome, which is characterized by hypercalcemia, renal failure, and metabolic alkalosis.
      • Orwoll E.S.
      The milk-alkali syndrome: current concepts.

      Objective

      To report a case of the milk-alkali syndrome presenting with severe hypercalcemia in order to increase the awareness among clinicians and patients that excessive consumption of calcium products can be dangerous.

      Method and Results

      A 42-year-old man with a history of hypertension presented to the emergency department with a 3-day history of abdominal pain, minimal oral intake, and nausea and vomiting. The patient had been taking 6-8 grams of a calcium carbonate antacid, 4-5 days a week on average, over the past 8-10 months for severe acid reflux. The patient had been taking losartan and hydrochlorothiazide for hypertension. The vital signs were normal, other than mild tachycardia (heart rate of 110 beats per minute). Physical examination was unremarkable other than diffuse abdominal tenderness. Laboratory test results were significant for severe hypercalcemia (calcium of 14.2 mg/dL), creatinine of 2.0 mg/dL (baseline at 0.9 mg/dL), blood urea nitrogen of 24 mg/dL, bicarbonate of 30 mEq/L, and phosphorus of 2.0 mg/dL. Thyroid-stimulating hormone was 1.8 uIU/mL. Parathyroid hormone was suppressed at 13.2 pg/mL and parathyroid hormone-related peptides were normal at 0.2 pmol/L. Serum protein electrophoresis and urine protein electrophoresis were negative for monoclonal protein. The patient received hydration with normal saline. Calcium carbonate, losartan, and hydrochlorothiazide were suspended. The serum calcium level trended down to 9.3 mg/dL after 30 hours of hydration. Creatinine, blood urea nitrogen, and bicarbonate trended down to 1.5 mg/dL, 19 mg/dL, and 26 mEq/L, respectively. The patient tolerated regular diet well and was discharged home on hospital day 3.

      Discussion

      Most calcium products are over-the-counter medications and are considered safe among patients and clinicians. However, this relatively safe medication can potentially result in hypercalcemia when it is consumed excessively, usually more than 4 grams per day. The milk-alkali syndrome is attributed to excessive ingestion of calcium and absorbable alkali. This syndrome was first described in the early 20th century with the introduction of calcium and alkali treatment for peptic ulcer disease.
      • Burnett C.H.
      • Commons R.R.
      • Albright F.
      • Howard J.E.
      Hypercalcemia without hypercalcuria or hypophosphatemia, calcinosis and renal insufficiency; a syndrome following prolonged intake of milk and alkali.
      The incidence of the milk-alkali syndrome appears to be increasing recently with the widespread use of over-the-counter calcium products for the treatment of acid reflux and osteoporosis. A recent single-center hospital cohort study showed that the milk-alkali syndrome is the third most common cause of hospital admissions for hypercalcemia after hypercalcemia associated with malignancy and primary hyperparathyroidism.
      • Picolos M.K.
      • Lavis V.R.
      • Orlander P.R.
      Milk-alkali syndrome is a major cause of hypercalcaemia among non-end-stage renal disease (non-ESRD) inpatients.
      Interestingly, milk-alkali syndrome was the second most common cause of severe hypercalcemia reported in this study.
      Calcitriol regulates intestinal calcium absorption. When calcium intake increases, calcium absorption decreases by the downregulation of calcitriol in order to achieve the homeostasis of calcium. However, calcium absorption increases via passive diffusion mechanism when calcium intake remains too high despite the suppression of calcitriol.
      • Bronner F.
      Mechanisms of intestinal calcium absorption.
      Hypercalcemia decreases glomerular filtration rate and promotes natriuresis, causing volume contraction and alkalosis.
      • Patel A.M.
      • Goldfarb S.
      Got calcium? Welcome to the calcium-alkali syndrome.
      Hydrochlorothiazide increases the risk of the milk- alkali syndrome as it decreases the excretion of calcium in the kidney. Factors that decrease glomerular filtration rate, such as chronic renal failure, use of angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, or vitamin D supplementation, are known to increase the risk of the milk-alkali syndrome. Discontinuing the calcium-containing medication along with hydration is the cornerstone of the management for the milk-alkali syndrome. Furosemide also can be used, as it increases the excretion of calcium.
      The case highlights that excessive use of calcium-containing products can result in milk-alkali syndrome. With the widespread use of over-the-counter calcium-containing products, education of the public on the proper use of calcium-containing products is needed.

      References

        • Orwoll E.S.
        The milk-alkali syndrome: current concepts.
        Ann Intern Med. 1982; 97: 242-248
        • Burnett C.H.
        • Commons R.R.
        • Albright F.
        • Howard J.E.
        Hypercalcemia without hypercalcuria or hypophosphatemia, calcinosis and renal insufficiency; a syndrome following prolonged intake of milk and alkali.
        N Engl J Med. 1949; 240: 787-794
        • Picolos M.K.
        • Lavis V.R.
        • Orlander P.R.
        Milk-alkali syndrome is a major cause of hypercalcaemia among non-end-stage renal disease (non-ESRD) inpatients.
        Clin Endocrinol (Oxf). 2005; 63: 566-576
        • Bronner F.
        Mechanisms of intestinal calcium absorption.
        J Cell Biochem. 2003; 88: 387-393
        • Patel A.M.
        • Goldfarb S.
        Got calcium? Welcome to the calcium-alkali syndrome.
        J Am Soc Nephrol. 2010; 21: 1440-1443